How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rossi Your Own Question
Dr. Rossi
Dr. Rossi, Psychotherapist
Category: Mental Health
Satisfied Customers: 4627
Experience:  PsyD, LPC, CHt
Type Your Mental Health Question Here...
Dr. Rossi is online now
A new question is answered every 9 seconds

Ive been taking Zoloft for two years OKMH1213211

This answer was rated:

I've been taking Zoloft for two years 200milligrams daily and now find that my short-term memory is being affected is this due to my medication


Zoloft being in the SSRI class of medications, over a prolonged period of time, can and does affect one's dopamine levels.
Even though this and other SSRI medications work on the serotonin receptors, dopamine levels have been shown to decrease. You're on somewhat higher dosage of this medication. Dopamine and norepenephrine had been connected with the working of memory.

Generally, individuals who notice memory problems and other possible side effects such as (anhedonia- lack of interest/feeling disinterested or empty), in addition to their SSRI, may take a dopamine agonist such as Wellbutrin to balance the dopamine levels. So, yes, your memory can indeed been affected as a result of the zoloft.

Customer: replied 3 years ago.
Would my memory improve if I eventually stop taking Zoloft after a safe decrease of dosage
It can improve due to the brain's neuroplasticity. Something to consider would be perhaps decreasing the zoloft (versus getting off of it) as the rest of the SSRI meds would cause the same issue w/ the dopamine levels, and add a dopamine agonist. Another thing to look at Joe, would be whether the depression intensifies once off medication since memory is also affected by depressive states. It is a two edged sword. Of course, if your depression was situational or is mild rather than moderate to severe, you can decide with the prescribing MD to get off of it completely by tapering off of it. You may also discuss a decrease in the zoloft and a dopamine agonist if you chose that it is the better option for you.
Dr. Rossi and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.
Thank you so much for your help
You welcome!

Here is a research article about the affect of Prozac (ssri class medication) and memory loss.
There are other scholarly ones out there as well.

Related Mental Health Questions